Alert archive / Texas / Red Flag Warnings in 2019

Red Flag Warning 7, NWS Lubbock, TX

August 18, 201912 counties in Texas

NWS Lubbock, TX issued this red flag warning at Aug 18, 2019, 3:33 AM CDT for 12 counties in Texas. It took effect at Aug 18, 2019, 4:00 PM CDT. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 3:33 AM CDT (08:33 UTC)
In effect from
Aug 18, 2019, 4:00 PM CDT
Expired
Aug 19, 2019, 12:00 AM CDT
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Briscoe County, TX, Childress County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hall County, TX, Kent County, TX, King County, TX, Motley County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:02 PM CDTTSTM WND GST 762 S Lesley, TXTHE WEST TEXAS MESONET ALSO RECORDED A WIND GUSTS TO 65 MPH AT 603 PM
Aug 18, 6:06 PM CDTTSTM WND GST 593 Sse Estelline, TXMEASURED BY THE WEST TEXAS MESONET
Aug 18, 8:05 PM CDTTSTM WND GST 6810 Sw Paducah, TXMEASURED BY THE WEST TEXAS MESONET. A WIND GUST OF 67 MPH WAS ALSO MEASURED AT 800 PM.
Aug 18, 8:10 PM CDTTSTM WND GST 6910 Sw Paducah, TXMEASURED BY THE WEST TEXAS MESONET. WIND GUSTS OF 65 TO 69 MPH WERE MEASURED FROM 8 PM TO 815 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
3361 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

126 
WWUS84 KLUB 180833
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
333 AM CDT Sun Aug 18 2019

TXZ024>026-030>032-036>038-042>044-182000-
/O.NEW.KLUB.FW.W.0007.190818T2100Z-190819T0500Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
333 AM CDT Sun Aug 18 2019

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT CDT TONIGHT FOR DRY LIGHTNING AND LOCALLY STRONG WIND GUSTS
LEADING TO POTENTIAL NEW STARTS AND SPREAD OF EXISTING FIRES FOR 
THE ROLLING PLAINS AND ADJACENT EASTERN SOUTH PLAINS...

The National Weather Service in Lubbock has issued a Red Flag
Warning, which is in effect from 4 PM this afternoon to midnight
CDT tonight. 

* Timing...This afternoon and evening. 

* Dry Lightning...high-based thunderstorms will generate lightning
  in many areas that will not receive wetting rain.

* Wind...Potential for thunderstorm outflow wind gusts from 50 to
  60 mph.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
2 follow-up statements
313 
WWUS84 KLUB 181932
RFWLUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lubbock TX
232 PM CDT Sun Aug 18 2019

TXZ024>026-030>032-036>038-042>044-190345-
/O.CON.KLUB.FW.W.0007.190818T2100Z-190819T0500Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
232 PM CDT Sun Aug 18 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT
FOR DRY LIGHTNING AND LOCALLY STRONG WIND GUSTS LEADING TO
POTENTIAL NEW STARTS AND SPREAD OF EXISTING FIRES FOR THE ROLLING
PLAINS AND ADJACENT EASTERN SOUTH PLAINS...

* Timing...This afternoon and evening.

* Dry Lightning...high-based thunderstorms will generate
  lightning in many areas that will not receive wetting rain. 

* Wind...Potential for thunderstorm outflow wind gusts from 50 
  to 60 mph. 

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$
378 
WWUS84 KLUB 190135 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Lubbock TX
835 PM CDT Sun Aug 18 2019

TXZ024>026-030>032-036>038-042>044-190500-
/O.CON.KLUB.FW.W.0007.000000T0000Z-190819T0500Z/
Briscoe-Hall-Childress-Floyd-Motley-Cottle-Crosby-Dickens-King-
Garza-Kent-Stonewall-
835 PM CDT Sun Aug 18 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT
FOR DRY LIGHTNING AND LOCALLY STRONG WIND GUSTS LEADING TO
POTENTIAL NEW STARTS AND SPREAD OF EXISTING FIRES FOR THE
SOUTHEAST TEXAS PANHANDLE...ROLLING PLAINS AND ADJACENT EASTERN 
SOUTH PLAINS...

* Timing...Through late evening.

* Dry Lightning...high-based thunderstorms will generate 
  lightning in many areas that will not receive wetting rain.

* Wind...Potential for thunderstorm outflow wind gusts from 50 
  to 60 mph or higher.

* Fuels...Extremely dry.

* Impacts...Any fires that develop can spread rapidly. Outdoor 
  burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are imminent or already occurring. These conditions can create
rapid wildfire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Aug 18, 3:10 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 18, 3:10 AM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
310 AM CDT Sun Aug 18 2019

.DISCUSSION...
Upper heights remained suppressed this morning with modest
westerly flow aloft and a 300 millibar jet core still crossing the
Texas Panhandle. Upper heights will slowly begin to rise mainly
just to our west today and the jet will shift east, but our area
will remain in right entrance lift zone into the early evening. A
very hot day is expected with slight height and thickness rises
and we will edge forecast highs a degree or two above yesterdays
highs. This will place the entire area into or right on the verge
of Heat Index criteria, and we are opting to issue a Heat Advisory
area-wide. The lift mentioned above will interact with southwest
to northeast mid level moisture plume still crossing the Texas
South Plains, and modest low level convergence and extremely
strong heating to generate a chance again of late afternoon and
evening high-based thunderstorms. The majority of solutions from
large scale to short-term generate some degree of thunderstorms
through much the same zone as we have seen the past several days,
roughly southwest to northeast crossing the central South Plains
late this afternoon and moving into the eastern South Plains and
Rolling Plains this evening. Storms again will have a chance for
isolated 60 mph wind gusts and only limited meaningful rain.

Later tonight and Monday the upper ridge is expected to build
about 30 meters at the 500 millibar level more or less squarely
overhead and shove remaining moisture plume mostly north and west
of the area. Monday will be hot again, we increased slightly above
guidance again, but should be difficult for storms to generate and
we have retained the previous dry forecast. Tuesday there still
are signs of a very weak split in the ridge occurring over our
area with ridge centers slightly west and east of our area.
Question is if heating of lingering moisture will be sufficient
to overcome weak mid level capping inversions. Solutions support
at least a slight chance of afternoon storms mainly over northern
and western areas, which is within the weakness aloft and where
one might conceive this to occur anyway. We support low mention
of thunder this area Tuesday afternoon and evening. Temperatures
still hot Tuesday, but appear may be a notch under Mondays highs.

The upper weakness further should lead to lower heights mid to
late week. Upper level northwest flow mid week favors at least a
low chance of thunder favoring north and west areas. Uncertainty
if the pattern late week into the weekend will be fairly quiet
north to northeast aloft, or if the weakness will further gain
momentum leading to better cooling and continuing thunder chances.
Remaining non-committal on both accounts for now. RMcQueen

&&

.FIRE WEATHER...
Saturday evenings high-based thunderstorms generated a number of
apparent lightning-related fire starts from the eastern South
Plains into the Rolling Plains along with enough strong wind gusts
to invigorate a previous hot spot or two. Rainfall was spotty but
no areas appeared to receive enough to lower fire danger for later
today especially with a very hot day expected near 110 degrees
over the Rolling Plains. Another opportunity for high-based
storms will occur later today, much as Saturday and prior days,
and we are re-issuing a Red Flag Warning for the same concerns of
high-based thunderstorms with lightning starts with very high ERC
values and a risk of spread from the outflow winds. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 4 PM this afternoon to midnight CDT
tonight for TXZ024>026-030>032-036>038-042>044.

Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for TXZ021>044.

&&

05/99
Hazardous weather outlook, Aug 18, 3:20 AM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
320 AM CDT Sun Aug 18 2019

TXZ021>044-182030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
320 AM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect this afternoon and early evening for
the Texas South Plains, Rolling Plains, and extreme southern Texas
Panhandle. High temperatures of 105 are expected on the Caprock
and around 110 over the Rolling Plains where Heat Index values
also will be near 110. There will be a risk again for isolated
wind gusts near 60 mph from late afternoon and evening thunderstorms.
There also is a threat for dry lightning storms and potential for
new fire starts and spread of existing fires. A Red Flag Warning
is in effect this afternoon and evening for the Rolling Plains and
adjacent eastern South Plains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous weather is not expected.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:03 PM CDTSpecial Weather StatementLUBBriscoe27 min
Aug 17, 7:19 PM CDTSpecial Weather StatementLUBStonewall26 min
Aug 17, 7:20 PM CDTSpecial Weather StatementLUBCottle25 min
Aug 17, 7:37 PM CDTSpecial Weather StatementLUBHall23 min
Aug 17, 7:48 PM CDTSpecial Weather StatementLUBCottle27 min
Aug 17, 8:02 PM CDTSpecial Weather StatementLUBChildress28 min
Aug 17, 8:14 PM CDTSpecial Weather StatementLUBGarza31 min
Aug 18, 3:28 AM CDTHeat AdvisoryLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more16 hr
Aug 18, 4:13 PM CDTSpecial Weather StatementLUBMotley32 min
Aug 18, 4:34 PM CDTSevere Thunderstorm WarningLUBCottle, Motley41 min
Aug 18, 5:10 PM CDTSevere Thunderstorm WarningLUBCottle, Motley50 min
Aug 18, 5:18 PM CDTSevere Thunderstorm WarningLUBChildress, Cottle, Hall42 min
Aug 18, 5:35 PM CDTAreal Flood AdvisoryLUBMotley115 min
Aug 18, 5:56 PM CDTSevere Thunderstorm WarningLUBCottle, Motley49 min
Aug 18, 6:05 PM CDTSevere Thunderstorm WarningLUBChildress, Hall40 min
Aug 18, 6:41 PM CDTSpecial Weather StatementLUBCrosby34 min
Aug 18, 6:46 PM CDTSpecial Weather StatementLUBChildress, Hall29 min
Aug 18, 6:55 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent65 min

Nearby

Red Flag Warnings in Texas, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.